Children at risk for antibiotic reactions
Children at risk for antibiotic reactions
The most common type of antibiotics that cause reactions are penicillin, sulfonamides, and cephalosporins, says Rachel Sweeney, RN, BSN, an ED nurse at Cincinnati Children's Hospital Medical Center. "Other antibiotics can cause reactions, but not as commonly."
Take these steps if you suspect a child is having an allergic reaction to an antibiotic:
- Ask the right questions at triage.
Ask "When did the symptoms first occur? "Has this ever happened before?" and "When was the last time the child had the medicine?" says Mary Baker, RN, CCRN, a clinical educator for the ED at Children's Medical Center Dallas.
- Do an "across-the-room" assessment.
Notice any breathing problems, such as noisy breathing, increased work of breathing, or if the patient is not breathing at all, says Baker. "If the patient's airway and breathing are OK, look for rashes, changes in skin color, hives, and any swelling or peeling of skin," says Baker. "If the nurse misses any of these signs or symptoms, the patient's condition could get worse. This could lead to respiratory or cardiac arrest."
- Don't overlook severe reactions.
Anaphylaxis can cause angioedema, which causes the upper airway to close making breathing very difficult, says Sweeney. "Anaphylaxis shock can be a life-threatening condition," she warns.
- Remember that children compensate for a long time and then can go downhill quickly. "If children are not verbal, they may not be able to tell you that they feel different with the start of an antibiotic," adds Sweeney.
- Look for other types of reactions caused by antibiotics.
Erythema multiforme might cause malaise, fever, myalgia, arthralgia, and itching prior to the onset of a rash, which might worsen and enlarge over 24-48 hours. "Most commonly, the lesions are target-like with redness around a pale center," says Sweeney.
A young boy presented to Cochran's ED with erythema multiforme as a result of a penicillin allergy. He presented with a rash and "textbook" target lesions covering his extremities, face, and torso. "His extremities were dusky, though his vital signs and respiratory status were within normal limits," says Cochran.
Since erythema multiforme can progress to Stevens-Johnson syndrome, a potentially serious disorder, intravenous therapy was started. The child was admitted.
"Some patients who present in this manner are discharged to home with close supervision by their primary care provider," says Cochran. "However in this case, the presence of delayed capillary refill in his extremities laid cause for a more conservative approach in admission. The child was expected to have a good outcome."
Erythema can first occur on the fingers, toes, and hands before becoming more widespread all over the body, adds Sweeney.
Serum sickness develops seven to 10 days after the antibiotic has been started, and symptoms can include fever, arthralgias, myalgias, and palpable purpura. "Antibiotics can also cause a rash that will go away once the antibiotic has been stopped," says Sweeney. "This rash may develop 72 hours after starting the antibiotic."
For more information on adverse events caused by antibiotics, contact:
- Mary Baker, RN, CCRN, Clinical Educator, Emergency Department, Children's Medical Center Dallas. Phone: (214) 456-2614.
- Carlos A. Camargo, MD, Emergency Department, Massachusetts General Hospital, Boston. Phone: (617) 726-5276. E-mail: [email protected].
- Jennifer Cochran, RN, Patient Care Manager, Emergency Department, Cox South Hospital, Springfield, MO. Fax: (417) 269-4252. E-mail: [email protected].
- Gwyn Parris-Atwell, MSN, CRNP, CS, CEN, Clinical Nurse Specialist, Department of Emergency Medicine, Hospital of the University of Pennsylvania, Philadelphia. E-mail: [email protected].
- Rachel Sweeney, RN, BSN, Staff Nurse, Emergency Department, Cincinnati Children's Hospital Medical Center. Phone: (513) 636-4964. [email protected].
Subscribe Now for Access
You have reached your article limit for the month. We hope you found our articles both enjoyable and insightful. For information on new subscriptions, product trials, alternative billing arrangements or group and site discounts please call 800-688-2421. We look forward to having you as a long-term member of the Relias Media community.